Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 14, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at Jul 17, 2023, 2:17 AM CDT for Saint Louis County, City of Saint Louis, Missouri. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2023, 2:17 AM CDT (07:17 UTC)
- Expired
- Jul 17, 2023, 6:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The St Louis radar (KLSX), 33 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 2:20 AM CDT | FLASH FLOOD | 2 Sw Mehlville, MO | Mattesse Creek rose above FS, which is 11 feet. Currently at 11.80 feet and still rising. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 7.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 910 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1324 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted.
074
WGUS53 KLSX 170717
FFWLSX
MOC189-510-171115-
/O.NEW.KLSX.FF.W.0014.230717T0717Z-230717T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
217 AM CDT Mon Jul 17 2023
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
Southwestern Saint Louis County in east central Missouri...
Southern Saint Louis City in east central Missouri...
* Until 615 AM CDT.
* At 217 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 0.5 to 1.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
St. Louis, Chesterfield, Wildwood, Ballwin, Kirkwood, Webster
Groves, Arnold, Manchester, Cahokia, Crestwood, Town and Country,
Ellisville, Richmond Heights, Ladue, Sunset Hills, Des Peres,
Brentwood, Maplewood, Valley Park and Shrewsbury.
This includes the following State Parks...
Castlewood State Park.
This includes Interstate 44 in Missouri between exits 269 and 277.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3850 9055 3855 9069 3865 9060 3861 9019
3853 9026 3844 9029 3842 9030 3844 9034
3845 9034 3845 9039 3846 9042 3848 9042
3848 9041 3850 9041
FLASH FLOOD...RADAR INDICATED
$$
Byrd2 follow-up statements
072
WGUS73 KLSX 170852
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
352 AM CDT Mon Jul 17 2023
MOC189-510-171115-
/O.CON.KLSX.FF.W.0014.000000T0000Z-230717T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Saint Louis MO-Saint Louis City MO-
352 AM CDT Mon Jul 17 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM CDT THIS
MORNING FOR SOUTH CENTRAL SAINT LOUIS COUNTY AND THE SOUTHERN SAINT
LOUIS CITY...
At 352 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain have moved out of the warned area. Between 1 and 3 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
St. Louis, Kirkwood, Webster Groves, Arnold, Cahokia, Crestwood,
Richmond Heights, Ladue, Sunset Hills, Des Peres, Brentwood,
Maplewood, Valley Park, Shrewsbury, Glendale, Fenton, Warson
Woods, Lakeshire, Oakland and Affton.
This includes Interstate 44 in Missouri between exits 274 and 277.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3850 9052 3863 9039 3861 9019 3853 9026
3842 9030 3844 9034 3845 9034 3846 9036
3845 9039 3846 9040 3846 9041 3848 9042
3848 9041 3850 9041
FLASH FLOOD...RADAR INDICATED
$$
Byrd384
WGUS73 KLSX 171120
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
620 AM CDT Mon Jul 17 2023
MOC189-510-171130-
/O.EXP.KLSX.FF.W.0014.000000T0000Z-230717T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Saint Louis MO-Saint Louis City MO-
620 AM CDT Mon Jul 17 2023
...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTH CENTRAL SAINT LOUIS
COUNTY AND THE SOUTHERN SAINT LOUIS CITY...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
LAT...LON 3850 9052 3863 9039 3861 9019 3853 9026
3842 9030 3844 9034 3845 9034 3846 9036
3845 9039 3846 9040 3846 9041 3848 9042
3848 9041 3850 9041
$$
MaplesWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 10:37 PM CDT, 3 hours 40 minutes earlier.
Area forecast discussion, Jul 16, 10:37 PM CDT, 3 hours 40 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1037 PM CDT Sun Jul 16 2023 .SHORT TERM... (Through Late Monday Night) Issued at 249 PM CDT Sun Jul 16 2023 Several rounds of thunderstorms are expected through Monday morning. The first round which in on-going will be a result of a convective outflow boundary now moving into eastern MO and an upstream short wave, both are remnant from the morning MCS across NE KS and NW MO. The boundary will continue to move east the remainder of the afternoon and into the early evening interacting with a rather unstable air mass ahead of it with SBCAPE of 3000- 3500+ across eastern MO into SW IL. While deep layer shear is not particularly strong at 20-25 kts, the forcing and parameter space along with DCAPE of 1000+ J/KG would support multicell storms capable of primarily damaging winds. Another more widespread round of showers and storms is expected mid- late evening into overnight hours. The current outflow boundary is expected to become quasi-stationary south of I-70. The combo of the boundary, another migratory upstream shortwave, lift via a 30 kt southwesterly LLJ, and plentiful MUCAPE of 1500+ J/KG will result in an elongated east-southeast moving MCS. The MCS is expected to initiate over central MO mid-late evening and then track into east-central MO and southwest IL late evening and overnight. The combo of cell training and an efficient environment for heavy rain (warm cloud depth of 4+ km and PWs > 1.5 inches) could result in some corridors of 2-3+ inches of rainfall which is supported by the HREF PPM and LPPM guidance. This could result in an isolated flash flood threat but at this time a more widespread threat is not anticipated. While the bulk of the overnight storms are expected to be southeast of the CWA on Monday morning there could be a few straggler storms across the southeast portion of the CWA at that time. An additional threat of isolated to scattered storms will occur during the afternoon and evening as the cold front moves southeastward through east-central and southeast MO and southwest IL where there will be very unstable and weakly capped conditions but only weak forcing. Glass .LONG TERM... (Tuesday through Next Sunday) Issued at 249 PM CDT Sun Jul 16 2023 An active pattern will persist into the end of the week as northwest flow aloft persists. The combination of migratory short waves embedded in the flow, a wavering frontal boundary, and potential for mesoscale boundaries will bring the threat of showers and storms through Friday. An MCS either ongoing or a re-invigoration of an overnight MCS originating in the Plains will impact the area Tuesday with another MCS possible late Tuesday night into Wednesday. The exact corridor where these occur is probably the greatest uncertainty but they will bring the potential for strong- severe storms and locally heavy rain. We will also need to watch the far southern CWA for dangerous heat on Wednesday afternoon. Amplification of the upper flow and deepening of the eastern trof late this week and into the weekend should bring a well-defined front through the region Thursday into early Friday. This cold front should bring the last real good chance of showers and storms in the later part of the extended forecast, along with cooler and drier air for the weekend. Glass && .AVIATION... (For the 06z TAFs through 06z Monday Night) Issued at 1026 PM CDT Sun Jul 16 2023 Showers and thunderstorms are still expected to develop early in the period and affect COU, JEF, STL, SUS and CPS through 10Z before moving off to the southeast. The heavier showers and thunderstorms will briefly reduce ceilings and visibilities to MVFR or possible IFR conditions in heavy downpours. There will continue to be a chance of showers and thunderstorms after 10Z, but the chance will be too low to include in the TAF at this time. Winds will remains light. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 16, 5:55 PM CDT, 8 hours 22 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 555 PM CDT Sun Jul 16 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-172300- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 555 PM CDT Sun Jul 16 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely. Any additional severe weather threat is quite low, however locally heavy rain is possible from central into east-central Missouri late evening and overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance of thunderstorms across parts of the area Monday and Monday night. Several rounds of thunderstorms are expected Tuesday through Wednesday, some of which could be strong with locally heavy rain. There are additional chances of thunderstorms Thursday and Friday across parts of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Glass
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:25 AM CDT | Flash Flood Warning | LSX | Franklin, Gasconade, Osage | 4 hr |
| Jul 17, 2:29 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Washington | 46 min |
| Jul 17, 3:31 AM CDT | Severe Thunderstorm Warning | LSX | Cole | 29 min |
| Jul 17, 4:17 AM CDT | Flash Flood Warning | LSX | Gasconade, Osage | 3 hr |
| Jul 17, 5:56 AM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve | 39 min |
| Jul 17, 7:37 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Iron, Washington | 14 min |
| Jul 17, 9:31 AM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 44 min |
| Jul 17, 10:13 AM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 47 min |
| Jul 17, 10:34 AM CDT | Severe Thunderstorm Warning | LSX | Reynolds | 41 min |
| Jul 17, 2:19 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 41 min |
| Jul 17, 2:42 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis, City of Saint Louis | 48 min |
| Jul 17, 3:52 PM CDT | Severe Thunderstorm Warning | LSX | Osage | 38 min |
| Jul 17, 4:40 PM CDT | Flash Flood Warning | LSX | Osage | 3 hr |
| Jul 17, 4:48 PM CDT | Severe Thunderstorm Warning | LSX | Gasconade, Osage | 18 min |
| Jul 17, 5:54 PM CDT | Severe Thunderstorm Warning | LSX | Franklin | 21 min |
| Jul 17, 5:57 PM CDT | Severe Thunderstorm Warning | LSX | Cole, Osage | 19 min |
| Jul 17, 6:23 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 40 min |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.